Kansas, 2021

Hail and Damaging Winds in Kansas, August 15, 2021

August 15, 2021 · NWS ICT · 12 events in 2 counties and zones

A supercell thunderstorm tracked across Rice county on Sunday, August 15th producing extremely strong straight-line winds and hail up to the size of baseballs. Strong winds blew over railroad cars and snapped power poles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A supercell thunderstorm tracked across Rice county on Sunday, August 15th producing extremely strong straight-line winds and hail up to the size of baseballs. Strong winds blew over railroad cars and snapped power poles. Winds were estimated to be near 110 mph at the peak of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 15, 2:11 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 15, 2:11 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
311 PM CDT Sun Aug 15 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 309 PM CDT Sun Aug 15 2021

Forecast highlights the next 7 days:

* Periodic thunderstorm chances the next several days.

* Near to slightly below normal temperatures the next several days.

MCV currently spinning slowly south across central KS amidst a moist
and weakly capped airmass will be the focus for isolated to widely
scattered hit-or-miss thunderstorms through the evening, mainly
along and west of the Flint Hills corridor. Modest mid/upper
northwesterly flow may support just enough deep layer shear for some
weak storm organization and associated marginal strong to severe
storms. Main threats with the strongest activity will be dime-
quarter size hail, 50-65 mph downburst winds, and locally heavy
rainfall. Widespread severe weather is not expected.

Thinking later tonight, additional thunderstorm activity could move
into central KS from the north, as a lobe of shortwave energy
approaches from the north. Thinking these chances will move/expand
southeastward on Monday, encompassing much of the region given the
upper forcing and moist/weakly capped airmass. Not expecting
widespread coverage, but more of the isolated to widely scattered
hit-or-miss variety. Like today, combination of instability/shear
could support a few strong to marginally severe storms, along with
locally heavy rainfall.

Much of the same for Tuesday...lingering weak upper energy and
associated cooler temperatures aloft amidst a moist/weakly capped
atmosphere will support additional isolated hit-or-miss
showers/storms. Went against the lower PoP NBM load and inserted
slight chances across the whole forecast area, although suspect
slightly higher shower/storm chances may focus further east across
southeast KS.

.LONG TERM...(Wednesday through Sunday)
Issued at 309 PM CDT Sun Aug 15 2021

Unsettled pattern shower/thunderstorm-wise continues mid week, as
additional subtle mid/upper energy progresses over Mid-America
amidst increasing precipitable waters. These chances continue
through late week, as an unseasonably strong upper trough progresses
across the western and northern CONUS, dragging a cold front
south/southeast into Mid-America. The ECMWF is a bit more agressive
with the southward push of this front, supporting somewhat cooler
and mostly dry weather by next weekend. However, the GFS and GEM
stall the front across the region, supporting continued muggy
conditions and higher rain/storm chances next weekend.

All-in-all...while isolated occurrences of strong to marginally
severe storms are possible, the potential for widespread severe
weather is low mid week through the weekend. However, increasing
flow aloft associated with the glancing blow of the deep western
CONUS trough may support a slight uptick in severe storm chances
late week into the weekend. Also, pockets of heavy rainfall and
localized flooding are possible through the entire forecast
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1217 PM CDT Sun Aug 15 2021

VFR conditions expected through most of the TAF period with light
southeast winds. However, there is a chance of a few storms along
and mainly west of I-135 this afternoon. Additional storms may
move into the area from the northwest tonight. However, there is a
lot of uncertainty in timing and coverage of any storms thus left
specific mention out of TAFs for now. Areas that see storms
tonight could result in MVFR cigs or lower by tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  89  68  89 /  20  30  20  20
Hutchinson      67  88  67  89 /  20  30  20  20
Newton          66  87  66  87 /  20  30  20  20
ElDorado        66  87  67  87 /  20  20  20  20
Winfield-KWLD   68  89  68  89 /  20  20  20  20
Russell         67  88  66  90 /  40  40  20  20
Great Bend      67  86  66  87 /  40  40  20  20
Salina          67  87  68  89 /  20  30  20  20
McPherson       66  86  66  87 /  20  30  20  20
Coffeyville     67  88  68  89 /   0  10  10  20
Chanute         66  87  68  88 /   0  10  10  20
Iola            65  86  66  88 /   0  10  10  20
Parsons-KPPF    66  87  67  89 /   0  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KMB
Hazardous weather outlook, Aug 15, 2:36 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
336 PM CDT Sun Aug 15 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
336 PM CDT Sun Aug 15 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to widely scattered hit-or-miss thunderstorms are possible
through the evening, mainly along and west of the Flint Hills
corridor. A few strong to marginally severe storms are possible,
capable of dime to quarter size hail, 50 to 60 mph winds, and
locally very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic chances for hit-or-miss thunderstorms are forecast Monday
through the weekend. While widespread severe weather is unlikely,
the greatest chance for a few strong to marginally severe storms
this week will be during the afternoon and evening hours. Locally
heavy rainfall will also be a threat. Stay tuned for updates.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather and flooding are always greatly
appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 15, 1:11 PM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
211 PM CDT Sun Aug 15 2021

KSZ048>051-151945-
Ellsworth KS-Rice KS-McPherson KS-Saline KS-
211 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northwestern
McPherson, northeastern Rice, southeastern Ellsworth and southwestern
Saline Counties through 245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Marquette, or 13 miles southeast of Kanopolis.
This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marquette, Kanopolis Lake and Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3877 9790 3852 9767 3840 9792 3866 9813
TIME...MOT...LOC 1911Z 331DEG 2KT 3863 9794

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

BUTLER
Special weather statement, Aug 15, 2:01 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
301 PM CDT Sun Aug 15 2021

KSZ048-049-051-152030-
Ellsworth KS-McPherson KS-Saline KS-
301 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northwestern
McPherson, southeastern Ellsworth and Saline Counties through 330 PM
CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Salina and a second storm 5 miles south of Brookville, these
storms are nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salina, Lindsborg, Marquette, Assaria, Brookville, Smolan, Falun,
Bridgeport, Kanopolis Lake, Salina Airport, Kanopolis State Park and
Kipp.

This includes the following highways...
 Interstate 135 between Mile Markers 77 and 95.
 Interstate 70 between Mile Markers 240 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3876 9743 3841 9786 3851 9793 3852 9792
      3852 9794 3875 9809 3896 9770 3896 9761
TIME...MOT...LOC 2000Z 198DEG 5KT 3880 9766

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BUTLER
Special weather statement, Aug 15, 2:30 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
330 PM CDT Sun Aug 15 2021

KSZ049-152115-
Saline KS-
330 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of Saline County
through 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smolan, or 7 miles southwest of Salina. This storm was nearly
stationary.

HAZARD...Wind gusts 40 to 50 mph and torrential downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salina, Assaria, Gypsum, Brookville, Smolan, Falun, Bridgeport,
Salina Airport and Kipp.

This includes the following highways...
 Interstate 135 between Mile Markers 78 and 95.
 Interstate 70 between Mile Markers 241 and 255.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3882 9737 3862 9737 3861 9782 3885 9793
      3893 9766
TIME...MOT...LOC 2029Z 010DEG 3KT 3872 9767

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JAKUB
Special weather statement, Aug 15, 3:14 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
414 PM CDT Sun Aug 15 2021

KSZ033-152200-
Lincoln KS-
414 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southeastern Lincoln
County through 500 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beverly, or 8 miles southeast of Lincoln. This storm was nearly
stationary.

HAZARD...Wind gusts 40 to 50 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beverly and Westfall.

This includes Interstate 70 between Mile Markers 229 and 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3907 9793 3887 9793 3887 9819 3907 9811
TIME...MOT...LOC 2113Z 010DEG 2KT 3896 9802

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JAKUB
Special weather statement, Aug 15, 4:00 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
500 PM CDT Sun Aug 15 2021

KSZ033-152245-
Lincoln KS-
500 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northeastern Lincoln
County through 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lincoln. This storm was nearly stationary.

HAZARD...Wind gusts 40 to 50 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lincoln and Beverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3917 9822 3918 9799 3898 9794 3896 9822
TIME...MOT...LOC 2159Z 359DEG 4KT 3912 9814

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JAKUB
Special weather statement, Aug 15, 4:19 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
519 PM CDT Sun Aug 15 2021

KSZ048-152300-
Ellsworth KS-
519 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of eastern Ellsworth
County through 600 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kanopolis, moving south at 10 mph.

HAZARD...Wind gusts 40 to 50 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ellsworth, Kanopolis, Geneseo, Ellsworth Airport, Kanopolis Lake and
Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 9792 3852 9823 3877 9829 3887 9796
TIME...MOT...LOC 2218Z 342DEG 10KT 3873 9813

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JAKUB

The radar

The Wichita radar (KICT), 137 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ellsworth

When
August 15, 4:25 PM CST to 4:26 PM CST
Where
Ellsworth County, 2.82 mi N of Kanopolis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.760, -98.140

Hail, Ellsworth

When
August 15, 4:30 PM CST to 4:31 PM CST
Where
Ellsworth County, 0.88 mi SW of Kanopolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.710, -98.160

Hail, Ellsworth

When
August 15, 4:36 PM CST to 4:37 PM CST
Where
Ellsworth County, 0.88 mi SW of Kanopolis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.710, -98.160

Hail, Ellsworth

When
August 15, 4:37 PM CST to 4:38 PM CST
Where
Ellsworth County, 0.88 mi SW of Kanopolis
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.710, -98.160

Thunderstorm Wind, Ellsworth

When
August 15, 4:58 PM CST to 5:00 PM CST
Where
Ellsworth County, 8.29 mi E of Lorraine to 8.27 mi ESE of Lorraine
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.547, -98.169

This is the beginning of an intense straight line wind event that moved out of Ellsworth county into Rice county. The narrow band of wind moved over open county and knocked over power lines for approximately one half mile.

Thunderstorm Wind, Rice

When
August 15, 5:00 PM CST to 5:46 PM CST
Where
Rice County, 1.79 mi W of Geneseo to 3.84 mi SW of Lyons
Measured
96 kt (110 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.521, -98.183

A two to three wide swath of intense severe thunderstorm winds up to 110 mph moved out of Ellsworth county and across Rice county. Leaving significant damage along the way. Power poles up to and over one mile in width were knocked down or broken in half at multiple locations. Approximately one half mile of rail cars were blown off of the track just to the west of Geneseo. Crops along the path were flattened and tree branches were blown out of several trees along with some trees being completely blown over. A measured wind gust of 77 mph was recorded near the end of the wind damage path at the Lyons county airport.

Hail, Rice

When
August 15, 5:03 PM CST to 5:04 PM CST
Where
Rice County, 4.69 mi SW of Geneseo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.480, -98.220

Hail, Rice

When
August 15, 5:05 PM CST to 5:06 PM CST
Where
Rice County, 1.08 mi W of Geneseo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.170

Winds up to 65 mph were also reported.

Hail, Rice

When
August 15, 5:08 PM CST to 5:09 PM CST
Where
Rice County, 0.54 mi W of Geneseo
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.160

Hail, Rice

When
August 15, 5:10 PM CST to 5:11 PM CST
Where
Rice County, 3 mi SW of Geneseo
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.490, -98.190

Numerous car windshields were noted.

Hail, Rice

When
August 15, 5:42 PM CST to 5:43 PM CST
Where
Rice County, Lyons
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.350, -98.200

Hail, Rice

When
August 15, 6:01 PM CST to 6:02 PM CST
Where
Rice County, 2.97 mi NNW of Sterling
Measured
0.88 in hail
Reported by
Public
Coordinates
38.260, -98.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980953, 980954, 980955, 980956, 980966, 980976, 980957, 980958, 980959, 980960, 980962, 980961.